Colorado, 2010Flash Flood in Colorado, July 20, 2010
July 20, 2010 · NWS GLD · 1 event in 1 county or zone
Thunderstorms produced very heavy rainfall during the evening, resulting in rapid runoff across Highway 385 south of Burlington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced very heavy rainfall during the evening, resulting in rapid runoff across Highway 385 south of Burlington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 6:07 PM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 20, 6:07 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT TUE JUL 20 2010
.UPDATE...
657 PM MDT TUE JUL 20 2010
MADE SOME CHANGES TO FORECAST TO FINE TUNE POP/WX FORECAST
SOMEWHAT. TWO MAIN AREAS OF CONCERNS FOR THE OVERNIGHT
PERIOD...WITH THE FIRST BEING AREA OF STRONG CONVECTION CURRENTLY
APPROACHING CWA FROM THE SOUTHWEST. LATEST HIGH RESOLUTION MODELS
SUGGEST THUNDERSTORMS WILL CONTINUE TO LIFT TO THE NORTH AND
IMPACT WESTERN HALF OF THE CWA THROUGH THE NIGHT. WHILE HAVE SOME
CONCERNS ABOUT CINH FINALLY WINNING OUT AND LIMITING NORTHWARD
PROGRESS...BROAD WAA/ISENTROPIC ASCENT NORTH OF FRONT WOULD
SUPPORT AT LEAST THE THREAT OF STORMS SURVIVING EVEN IF THEY
BECOME SOMEWHAT ELEVATED. OTHER AREA WILL BE ACROSS EASTERN CWA
WITH ELONGATED AREA OF ALTO CU WHICH SEEMS TO BE ALONG H8
FRONTAL ZONE. WITH FORCING IN THIS AREA EXPECTED TO STRENGTHEN AS
LLJ IMPINGES ON THIS FRONTAL ZONE...WOULD EXPECT A FEW STORMS TO
REDEVELOP IN THIS AREA PRIOR TO LLJ VEERING AFTER 09Z. CONFIDENCE
STILL SOMEWHAT LOW THOUGH AND WHILE POPS AND QPF WERE
RAISED...WANT TO MONITOR RADAR TRENDS FOR A BIT LONGER BEFORE
RAISING CHANCES OUTSIDE OF CHANCE RANGE.
JRM
&&
.DISCUSSION...
221 PM MDT TUE JUL 20 2010
COMPLICATED FORECAST CONTINUES...WITH ZONAL FLOW IN PLACE AND
THUNDERSTORM AND TEMPERATURE FORECAST DEPENDENT ON FRONTAL
POSITION. EAST-WEST ORIENTATED FRONT HAS STALLED SOUTH OF CWA
AFTER BRINGING COOLER TEMPERATURES AND SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY.
TONIGHT...WITH THE FRONT EXPECTED TO BEGIN TO SLOWLY TREK BACK
OVER THE CWA...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE TO BE POSSIBLE THROUGH THE EVENING HOURS OVER MUCH OF THE
CWA. MODELS CONTINUE TO INDICATE LLJ DEVELOPMENT AROUND 06Z
CENTERED OVER NORTH CENTRAL KANSAS...WHICH COULD HELP
SHOWERS/THUNDERSTORMS LINGER OVER EASTERN PARTS OF THE CWA INTO
WED MORNING. ADDED PATCHY FOG TO FORECAST AFTER 08Z...AS UPSLOPE
FLOW NORTH OF FRONT IS EXPECTED TO PERSIST THROUGH THE OVERNIGHT
PERIODS.
WEDNESDAY AND WEDNESDAY NIGHT...A SHORTWAVE TROUGH WILL INTERACT
WITH THE FRONT AS IT LIFTS INTO NORTHERN PORTIONS OF THE TRI-STATE
REGION WED AFTERNOON/EVENING BRINGING MUCH BETTER CHANCES FOR
PRECIP TO THE CWA. A STRONG LLJ AND THETA-E CONVERGENCE ALONG
THE FRONT ARE BOTH PROGGED TO DEVELOP DURING THE LATE EVENING
HOURS...INCREASING THUNDERSTORM COVERAGE.
PRECIPITATION FORECAST BECOMES PROBLEMATIC BEYOND WED WITH
QUASI-ZONAL FLOW PERSISTING ACROSS THE REGION...AND MODELS DOING A
POOR JOB OF TIMING OUT WEAK SHORTWAVE ENERGY AND SURFACE FEATURES.
KEPT GENERAL DIURNAL THUNDERSTORM TREND THROUGH THE EXTENDED
FORECAST...WITH LATER FORECASTS NEEDED SETTLE ON THE FINER DETAILS.
WHILE TEMPERATURES APPEAR TO BE NEAR NORMAL ON WED...STRONG WAA
WILL MOVE INTO THE REGION THU AND FRI AS FRONT IS PROGGED TO
LIFT INTO NORTHERN PARTS OF NEBRASKA. H85 TEMPS CURRENTLY SUPPORT
100 DEGREE TEMPS ACROSS CWA THU...AND NEAR 100 DEGREE TEMPS OVER
PARTS OF THE CWA FRI. BY THE WEEKEND THE AIRMASS IS EXPECTED TO
MODERATE...WITH SEASONABLE TEMPERATURES THROUGH THE EARLY PART OF
NEXT WEEK.
DR
&&
.AVIATION...
542 PM MDT TUE JUL 20 2010
FOR 00Z TAFS...WHILE THERE WILL BE POTENTIAL FOR
SHOWERS/THUNDERSTORMS AS ISENTROPIC ASCENT INCREASES NORTH OF THE
FRONT TONIGHT...TO MUCH UNCERTAINTY WITH RESPECT TO COVERAGE AND
POTENTIAL CAPPING TO INCLUDE A THUNDER MENTION AT THIS TIME. WITH
FRONTAL ZONE TO THE SOUTH OF CWA AND WEAK UPSLOPE FLOW EXPECTED
THROUGH THE NIGHT...THINK STRATUS AND FOG DEVELOPING OVERNIGHT
INTO THE MORNING PROBABLY THE MOST LIKELY THREAT...WITH IFR/LIFR
CONDITIONS POSSIBLE AFTER 09Z AT BOTH SITES.
JRM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 20, 5:57 PM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT TUE JUL 20 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
657 PM MDT TUE JUL 20 2010 /757 PM CDT TUE JUL 20 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF A STATIONARY FRONT
DRAPED ACROSS THE SOUTHERN PORTION OF THE AREA. SEVERE
THUNDERSTORMS ARE POSSIBLE MAINLY BEFORE MIDNIGHT ALONG AND SOUTH
OF A FLAGLER TO NORTON LINE. LARGE HAIL TO AROUND GOLF BALL SIZE...DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THIS
PERIOD. SOME OF THESE STORMS...ESPECIALLY FROM WEDNESDAY INTO
THURSDAY COULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A FLAGLER TO NORTON LINE THIS
EVENING.
JRM
In the hours before
Local storm report, Jul 20, 6:54 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST 3 E TOWNER 38.47N 102.02W
07/20/2010 E60 MPH GREELEY KS PUBLIC
&&
PMMSpecial weather statement, Jul 20, 7:08 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT TUE JUL 20 2010
KSZ027-210315-
WALLACE-
808 PM MDT TUE JUL 20 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF HORACE...MOVING NORTHEAST
AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3905 10161 3869 10173 3870 10204 3905 10193
TIME...MOT...LOC 0208Z 203DEG 22KT 3857 10196
THEDE
Special weather statement, Jul 20, 7:16 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT TUE JUL 20 2010
COZ092-210315-
CHEYENNE COUNTY-
816 PM MDT TUE JUL 20 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF KIT
CARSON...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH AND LOCALLY HEAVY
RAINFALL ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3903 10316 3904 10234 3862 10247 3862 10317
TIME...MOT...LOC 0215Z 218DEG 27KT 3867 10293
THEDE
Local storm report, Jul 20, 8:02 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 13 NNW HORACE 38.66N 101.86W
07/20/2010 E0.88 INCH GREELEY KS PUBLIC
50-60 MPH WINDS ES
0845 PM HAIL 13 NNW HORACE 38.66N 101.86W
07/20/2010 E0.88 INCH GREELEY KS PUBLIC
50-60 MPH WIND GUST ES AND DIME TO NICKEL SIZED HAIL
&&
PMMSpecial weather statement, Jul 20, 9:22 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MDT TUE JUL 20 2010
COZ091-KSZ013-210445-
KIT CARSON COUNTY-SHERMAN-
1022 PM MDT TUE JUL 20 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SHERMAN COUNTY IN NORTHWEST KANSAS...
AT 1017 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF KANORADO...MOVING NORTHEAST
AT 25 MPH. OUTFLOW WINDS OF UP TO 55 MPH ARE POSSIBLE WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3957 10157 3934 10139 3912 10192 3913 10205
3907 10205 3906 10207 3921 10220
TIME...MOT...LOC 0421Z 238DEG 22KT 3919 10203
THEDEFlash Flood, Kit Carson
- When
- July 20, 9:41 PM MST to 11:41 PM MST
- Where
- Kit Carson County, 15.13 mi SE of Bethune to 14.33 mi S of Burlington
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.077, -102.268
One foot of water was running over Highway 385 between mile markers 174-175. Law enforcement reported water was still half a foot deep at 11:18 pm MDT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 20101 death · $5.4 million · 5 events
- Flash Flood in Arizona, July 20, 20101 death · $2.0 million · 1 event
- Hail and Damaging Winds in Wisconsin, July 20, 20101 injured · $16 million · 1.75 in hail · 36 events
- Marine Strong Wind in South Atlantic Coastal Waters, July 20, 20101 death · 1 event
- Flash Flood in Ohio, July 20 to 21, 2010$4.0 million · 1 event
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 2010$480,000 · 10 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$353,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Winds in West Virginia, July 20 to 21, 2010$246,000 · 50 kt wind · 9 events
- Flooding in Illinois, July 20 to 23, 2010$250,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$140,000 · 2.5 in hail · 14 events
- Flood in Iowa, July 20 to 21, 2010$250,000 · 1 event
- Flood in Missouri, July 20 to 22, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234945.